Tennessee, 2007

Hail and Damaging Winds in Tennessee, July 25, 2007

July 25, 2007 · NWS MRX · 12 events in 8 counties and zones

An unusually strong (for July) upper trough formed over the Eastern Great Lakes and Upper Ohio Valley creating cold temperatures aloft. A meso-scale convective complex developed in this environment across Kentucky during the morning and advanced southeast into the MRX CWFA by afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An unusually strong (for July) upper trough formed over the Eastern Great Lakes and Upper Ohio Valley creating cold temperatures aloft. A meso-scale convective complex developed in this environment across Kentucky during the morning and advanced southeast into the MRX CWFA by afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 25, 8:20 AM EST, 5 hours 45 minutes earlier.

Area forecast discussion, Jul 25, 8:20 AM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 AM EDT WED JUL 25 2007

.DISCUSSION...FORECAST LOOKS BASICALLY IN GOOD SHAPE FOR TODAY WITH
LIKELY POPS OVER THE NRN TWO-THIRDS OF THE AREA.  HOWEVER...WILL
MAKE SLIGHT POP ADJUSTMENTS BASED ON LATEST SATELLITE AND RADAR
TRENDS...WHICH SUPPORTS A LITTLE HIGHER POPS FOR SW VA OVER THE NEXT
FEW HOURS (REST OF THE MORNING).

WILL FRESHEN FORECAST GRIDS BASED ON LATEST OBSERVATIONS AND ADJUST
MAX TEMPS IF NEEDED.  WILL UPDATE ZFPMRX TO REMOVE PATCHY MORNING
FOG AS WELL.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG
Hazardous weather outlook, Jul 25, 6:00 AM EST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
700 AM EDT WED JUL 25 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
700 AM EDT WED JUL 25 2007 /600 AM CDT WED JUL 25 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED.
SMALL HAIL IS POSSIBLE MAINLY NORTH OF I-40.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION WILL NOT BE NEEDED.

The radar

The Northeast Alabama radar (KHTX), 140 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Rhea

When
July 25, 2:05 PM EST
Where
Rhea County, 0.89 mi SE of Spring City
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.691, -84.859

A few trees were reported down across the north half of the county.

Hail, Bledsoe

When
July 25, 1:19 PM CST
Where
Bledsoe County, 0.69 mi N of Pikeville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.610, -85.200

Quarter size hail fell on Dayton Mountain.

Thunderstorm Wind, Jefferson

When
July 25, 2:28 PM EST
Where
Jefferson County, Dandridge
Measured
55 kt (63 mph) measured gust
Reported by
Amateur Radio
Coordinates
36.020, -83.420

Three trees were reported down on Cherokee Drive in Dandridge. At the same residence, penny sized hail was reported along with a measured wind speed of 63 mph.

Thunderstorm Wind, Jefferson

When
July 25, 2:30 PM EST
Where
Jefferson County, Dandridge
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.020, -83.420

A few trees and power lines were reported down in the Dandridge vicinity.

Hail, Cocke

When
July 25, 2:55 PM EST
Where
Cocke County, 0.89 mi SW of Northport
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.960, -83.190

Penny size hail on highway 25/70 in Newport.

Thunderstorm Wind, Rhea

When
July 25, 3:00 PM EST
Where
Rhea County, 0.89 mi SE of Morgantown
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.490, -85.010

Trees were reported down across the south half of the county.

Thunderstorm Wind, Bledsoe

When
July 25, 2:03 PM CST
Where
Bledsoe County, 0.69 mi N of Pikeville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.610, -85.200

A few trees were reported down in the Nine Mile vicinity.

Thunderstorm Wind, Hamilton

When
July 25, 3:46 PM EST
Where
Hamilton County, 1.38 mi S of Rathburn
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.260, -85.170

One tree was reported down across a rail road track in Soddy-Daisy.

Thunderstorm Wind, Marion

When
July 25, 3:05 PM CST
Where
Marion County, 0.1 mi S of Jasper
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.079, -85.630

Numerous trees were reported down across the county.

Thunderstorm Wind, Hamilton

When
July 25, 4:05 PM EST
Where
Hamilton County, 0.57 mi E of Signal Mtn
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.130, -85.340

Trees and power lines were reported down in Signal Mountain.

Thunderstorm Wind, Monroe

When
July 25, 4:43 PM EST
Where
Monroe County, 0.56 mi E of Madisonville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.520, -84.360

One tree was reported down on Povo Road near Madisonville.

Thunderstorm Wind, Polk

When
July 25, 5:45 PM EST
Where
Polk County, 2.82 mi SSE of Reliance
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.140, -84.510

Trees were reported down on Highway 64 between Ocoee and Ducktown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39924, 39904, 39927, 39929, 39931, 39933, 39907, 39936, 39934, 39939, 39940, 39946.